Hail, Gladwin
- When
- July 13, 3:02 PM EST
- Where
- Gladwin County, 3 mi NNW of Skeels
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.117, -84.600
A disorganized area of thunderstorms developed along the Lake Michigan lake breeze boundary in northwest Lower Michigan, then proceeded slowly east. The strongest storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A disorganized area of thunderstorms developed along the Lake Michigan lake breeze boundary in northwest Lower Michigan, then proceeded slowly east. The strongest storms produced large hail. The most intsense storm resulted in golfball-sized hail, which fell on Meredith on the Gladwin/Clare County line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 13, 2:16 PM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 316 PM EDT SUN JUL 13 2003 ON THE CURRENT SURFACE MAP...1022 MB HIGH PRESSURE WAS CENTERED OVER THE EASTERN OHIO VALLEY WITH 1002 MB LOW PRESSURE OVER LAKE WINNIPEG IN MANITOBA CANADA. LATEST SATELLITE IMAGERY INDICATED LOTS OF CUMULUS HAD DEVELOPED ACROSS INLAND SECTIONS OF NORTHERN LOWER MICHIGAN WITH RADAR DATA INDICATING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN FORECAST AREA. WATER VAPOR LOOP SHOWED THE SHORT WAVE RESPONSIBLE FOR INITIATING THIS CONVECTION ACROSS NORTHERN MICHIGAN. AFTER EVENING CONVECTION ABATES FOCUS WILL TURN TO UPSTREAM TROUGH AND COLD FRONT WITH MAIN CONCERN POTENTIAL FOR SEVERE WEATHER MONDAY NIGHT AND TUESDAY. TONIGHT...CURRENT SCT CONVECTION IN CENTRAL/NORTHERN LOWER MI WILL FEED OFF OF DIURNAL INSTABILITY (1000-1500J/KG) THRU MID EVENING... THEN FALL APART AS WE STABILIZE. SW GRADIENT INCREASES THRU THE NIGHT AS SURFACE HIGH MOVES EAST OF THE LAKES REGION. THOUGH SURFACE WINDS WILL STILL LARGELY DECOUPLE (EXCEPT PERHAPS IN EASTERN UPPER MI)...WAA WILL ASSIST IN KEEPING TEMPS A BIT WARMER THAN LAST NIGHT. FOG SHOULD NOT BE A MAJOR ISSUE...THOUGH LOCALIZED GROUND FOG POSSIBLE IN THE USUAL FOG-PRONE SPOTS...AS WELL AS ANYPLACE THAT PICKS UP DECENT RAIN IN THE NEXT FEW HOURS. DO NOT PLAN ON MENTIONING FOG IN THE GRIDS/ZONES YET. MONDAY...MODELS INDICATE RISING HEIGHTS MONDAY MORNING WITH RIDGE AXIS NOT CLEARING THE FORECAST AREA UNTIL LATER IN THE AFTERNOON. LITTLE TO NO CAPE IS GENERATED DURING THE AFTERNOON WITH A DECENT CAP IN PLACE. THEREFORE WILL PUSH BACK CHANCE POPS ACROSS EASTERN UPPER UNTIL THE EVENING. DRY AIR ADVECTS INTO THE REGION WITH 900/700 MB RH FALLING FROM BETWEEN 40 AND 50 PERCENT IN THE MORNING TO BETWEEN 25 AND 35 PERCENT IN THE AFTERNOON BUT CU SCHEME INDICATES THAT THERE WILL STILL BE JUST ENOUGH MOISTURE TO REALIZE SOME CLOUDS. 850 MB TEMPERATURES RISE TO BETWEEN PLUS 15 AND PLUS 17 SO HIGHS OF WELL INTO THE 80S EXPECTED MOST SPOTS. 950 MB WINDS INCREASE TO BETWEEN 15 AND 20 KNOTS DURING THE AFTERNOON WHICH WILL PRECLUDE LAKE BREEZE FORMATION. MONDAY NIGHT AND TUESDAY...SHORT WAVE CURRENTLY ACROSS SOUTHERN MANITOBA CANADA AND AN ASSOCIATED COLD FRONT EXTENDING INTO EASTERN MONTANA WILL MOVE THROUGH THE AREA MONDAY NIGHT INTO TUESDAY MORNING. SHORT TERM MODELS IN AGREEMENT IN BRINGING DECENT Q-VECTOR CONVERGENCE FIELD ACROSS THE FORECAST AREA FROM NORTHWEST TO SOUTHEAST BETWEEN 00Z AND 12Z TUE. A LINE OF CONVECTION IS EXPECTED TO FORM OUT AHEAD OF IT WHICH SHOULD REACH EASTERN UPPER BY LATE EVENING AND PROGRESS ACROSS NORTHERN LOWER OVERNIGHT REACHING SOUTHEAST ZONES BY DAYBREAK OR SO. THE QUESTION IS WHETHER OR NOT THERE WILL BE SEVERE WEATHER AS THE TIMING (AT NIGHT) OBVIOUSLY NOT OPTIMAL. THERE IS A THETA-E RIDGE THAT MOVES INTO NORTHERN LOWER OVERNIGHT AND PW/S INCREASE TO NEAR 1.5 INCHES. LAPSE RATES ARE ALRIGHT AT BETWEEN 6 AND 6.5 C/KM. THE MAIN THREAT FROM ANY STORMS WOULD BE DAMAGING WINDS AS 500 MB WIND FIELDS INCREASE TO 60 KNOTS OVERNIGHT AND 0/6KM BULK SHEAR INCREASES TO 50 KNOTS. THE FRONT IS EXPECTED TO CLEAR NORTHERN AND CENTRAL COUNTIES TUESDAY MORNING BEFORE PEAK HEATING. MEANWHILE...ACROSS SOUTHEAST ZONES WHERE THERE IS THE BEST CHANCE OF SUBSTANTIAL SURFACE HEATING SURFACE BASES CAPES RISE TO BETWEEN 1000 AND 1500 J/KG BY 18Z WITH LI/S FALLING TO BETWEEN -2 AND -4. THEREFORE THE SEVERE THREAT WILL LINGER IN THESE ZONES THE LONGEST. WILL CONTINUE WITH CURRENT 50 POPS MONDAY NIGHT INTO TUESDAY MORNING BUT TRIM THEM BACK TO 30 PERCENT FOR SHOWERS ACROSS NORTHERN AND CENTRAL COUNTIES TUESDAY AFTERNOON. WEDNESDAY...MODELS MORE BULLISH ON RISING HEIGHTS THROUGHOUT THE DAY. THIS IN COMBINATION WITH HIGH PRESSURE OVER THE AREA AT THE SURFACE EXPECTED TO RESULT IN DRY CONDITIONS. 850 MB TEMPERATURES NOW SHOWN TO RISE TO BETWEEN PLUS 13 AND PLUS 16 SO WILL TREND HIGH TEMPERATURES UP BY A COUPLE OF DEGREES TO AROUND 80 TO THE LOWER 80S (THESE MAY HAVE TO BE RAISED AGAIN IF WARMER AIR GETS HERE AS FAST AS ADVERTISED). THURSDAY THROUGH SUNDAY...EXTENDED MODELS IN DECENT AGREEMENT THAT RIDGE CENTERED OVER THE FOUR CORNERS REGION MEANDERS NORTHEAST INTO THE WESTERN PLAINS BY THURSDAY. THIS SHOULD LEAD TO RISING HEIGHTS AND DRY CONDITIONS ACROSS THE GREAT LAKES REGION TO START THE PERIOD. MEANWHILE...TROUGH CURRENTLY OFF THE BRITISH COLUMBIA COAST MOVES OVER THE TOP OF THE RIDGE ACROSS SOUTHERN CANADA DURING THE WEEK. ECMWF/GFS BOTH BRING THIS TROUGH AND AN ASSOCIATED COLD FRONT ACROSS THE FORECAST AREA FRIDAY AFTERNOON SO WILL INTRODUCE CHANCE POPS FOR THIS PERIOD. AFTER THAT WE SHOULD GET INTO A SOMEWHAT COOLER NORTHWEST FLOW ALOFT FOR NEXT WEEKEND. GFS DOES NOT INDICATE THAT ANY SHORT WAVES WILL BE DROPPING DOWN THROUGH THIS FLOW SO WILL KEEP IT DRY FOR NOW. TEMPERATURES ARE EXPECTED TO BE A COUPLE OF DEGREES ABOVE CLIMO THURSDAY AND FRIDAY THEN NEAR CLIMO SATURDAY AND SUNDAY. .APX...NONE. SULLIVAN/JZ
MIZ008-015>036-041-042-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 214 PM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR IN NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS IN EASTERN UPPER MICHIGAN. THE STRONGEST STORMS COULD PRODUCE HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE IN EASTERN UPPER MICHIGAN MONDAY AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED IN EASTERN UPPER AND NORTHERN LOWER MICHIGAN MONDAY NIGHT AND TUESDAY. SOME STORMS MONDAY NIGHT COULD BE SEVERE AND PRODUCING DAMAGING WIND GUSTS...MAINLY NORTH OF A LINE FROM TRAVERSE CITY TO ALPENA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JZ
The national radar mosaic for the moment the first event began.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379323, 5379390, 5379708, 5379393, 5379707, 5379391, 5379392.